Platelet’s Number is Plunging

Last Tuesday when I went for the infusion, a nurse told me my platelet’s number  of a blood test I had the day before was under the borderline for receiving the infusion, and I would need a blood withdrawn once again.

It was totally unexpected.  A result sent by e-mail yesterday after the lab was everything normal though it didn’t include the number of the platelets.  For the last six months I thought I was doing just fine with platelets despite a warning of low platelets count as one of the major side-effects of T-DM1.

The 2nd lab came back with 83,000 platelets while the 1st one was 74,000.  Since the borderline was 75,000, I barely made it to have the infusion.

My oncologist hasn’t mentioned anything about the platelets, but the chart I got from the nurse showed as below.

8/13–178,000

9/6—166,000

9/30–100,000

10/4—74,000

I don’t know the numbers before 8/13, but it has been plunging constantly, and if this is a side effect, I am afraid that next time will be even less.

According to the Mayo Clinic web site, the normal range is between 150,000~450,000.  If the platelets number is low, people may have anemia or bleed easily and have difficulty to stop it.  No wonder I have had bleeding recently when I brush my teeth, and a bloody nose yesterday after the infusion.

In Japan, Dr. M told me that there was a report of subarachnoid bleeding among the T-DM1 patients.  Indeed, the  Mayo Clinic web site says it is rare, but the low platelets may cause fatal bleeding in the  brain or intestine.

Have I had headaches because cancer spread to the brain or I am bleeding in the brain? If it were bleeding, probably I would have been dead or paralyzed by now.  Then, is this an antecedent symptom of the bleeding?

I also learned a headache was one of side effects of T-DM1.

I need a brain MRI.  I made the appointment  on 11/1.

Leave a Reply

Your email address will not be published. Required fields are marked *